Association of liver injury from specific drugs, or groups of drugs, with polymorphisms in HLA and other genes in a genome-wide association study

Nicoletti, Paola and Aithal, Guruprasad P. and Bjornsson, Einar S. and Andrade, Raul J. and Sawle, Ashley and Arrese, Marco and Barnhart, Huiman X. and Bondon-Guitton, Emmanuelle and Hayashi, Paul H. and Bessone, Fernando and Carvajal, Alfonso and Cascorbi, Ingolf and Cirulli, Elizabeth T. and Chalasani, Naga and Conforti, Anita and Coulthard, Sally A. and Daly, Mark J. and Day, Christopher P. and Dillon, John F. and Fontana, Robert J. and Grove, Jane I. and Hallberg, Pär and Hernández, Nelia and Ibáñez, Luisa and Kullak-Ublick, Gerd A. and Laitinen, Tarja and Larrey, Dominique and Lucena, M. Isabel and Maitland-van der Zee, Anke H. and Martin, Jennifer H. and Molokhia, Mariam and Pirmohamed, Munir and Powell, Elizabeth E. and Qin, Shengying and Serrano, Jose and Stephens, Camilla and Stolz, Andrew and Wadelius, Mia and Watkins, Paul B. and Floratos, Aris and Shen, Yufeng and Nelson, Matthew R. and Urban, Thomas J. and Daly, Ann K. (2016) Association of liver injury from specific drugs, or groups of drugs, with polymorphisms in HLA and other genes in a genome-wide association study. Gastroenterology . ISSN 0016-5085

[img] PDF - Repository staff only until 30 December 2017. - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Available under Licence Creative Commons Attribution Non-commercial No Derivatives.
Download (3MB)

Abstract

Background & aims: We performed a genome-wide association study (GWAS) to identify genetic risk factors for drug-induced liver injury (DILI) from licensed drugs without previously reported genetic risk factors.

Methods: We performed a GWAS of 862 persons with DILI and 10588 population-matched controls. The first set of cases was recruited prior to May 2009 in Europe (n=137) or the USA (n=274). The second set of cases were identified from May 2009 through May 2013 from international collaborative studies performed in Europe, the USA and South America. For the GWAS, we included only cases of European ancestry associated with a particular drug (but not flucloxacillin or amoxicillin-clavulanate). We used DNA samples from all subjects to analyze human leukocyte antigen (HLA) genes and single nucleotide polymorphisms (SNPs). After the discovery analysis was concluded, we validated our findings using data from 283 European patients with diagnosis of DILI associated with various drugs.

Results: We associated DILI with rs114577328 (a proxy for A*33:01 a HLA class I allele; odds ratio [OR], 2.7; 95% CI, 1.9–3.8; P=2.4x10–8) and with rs72631567 on chromosome 2 (OR, 2.0; 95% CI, 1.6–2.5; P=9.7x10–9). The association with A*33:01 was mediated by large effects for terbinafine-, fenofibrate-, and ticlopidinerelated DILI. The variant on chromosome 2 was associated with DILI from a variety of drugs. Further phenotypic analysis indicated that the association between DILI and A*33:01 was significant, genome wide, for cholestatic and mixed DILI, but not for hepatocellular DILI; the polymorphism on chromosome 2 associated with cholestatic and mixed DILI as well as hepatocellular DILI. We identified an association between rs28521457 (within the LRBA gene) and only hepatocellular DILI (OR, 2.1; 95% CI, 1.6–2.7; P=4.8x10–9). We did not associate any specific drug classes with genetic polymorphisms, except for statin-associated DILI, which was associated with rs116561224 on chromosome 18 (OR=5.4; 95% CI, 3.0–9.5; P=7.1x10–9). We validated the association between A*33:01 terbinafine- and sertraline-induced DILI. We could not validate the association between DILI and rs72631567, rs28521457, or rs116561224

Conclusions: In a GWAS of persons of European descent with DILI, we associated HLA-A*33:01 with DILI due to terbinafine and possibly fenofibrate and ticlopidine. We identified polymorphisms that appear to be associated with DILI from statins, as well as 2 non–drug-specific risk factors.

Item Type: Article
Keywords: medication; liver damage; side effect; anti-fungal agent
Schools/Departments: University of Nottingham, UK > Faculty of Medicine and Health Sciences > School of Medicine > Nottingham Digestive Diseases Centre
Identification Number: 10.1053/j.gastro.2016.12.016
Depositing User: Eprints, Support
Date Deposited: 25 Jan 2017 11:28
Last Modified: 15 Oct 2017 15:31
URI: http://eprints.nottingham.ac.uk/id/eprint/40066

Actions (Archive Staff Only)

Edit View Edit View